New York, 2011

Winter Storm and Flood in New York, November 22 to 23, 2011

November 22 to 23, 2011 · NWS ALY · 3 events in 3 counties and zones

A low pressure system originating over the southern plains strengthened as it moved northeastward into the Ohio Valley Tuesday, November 22nd. The system then tracked eastward across Pennsylvania and off the mid-Atlantic coast Wednesday, November 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system originating over the southern plains strengthened as it moved northeastward into the Ohio Valley Tuesday, November 22nd. The system then tracked eastward across Pennsylvania and off the mid-Atlantic coast Wednesday, November 23rd. This storm brought a mixture of snow, sleet, freezing rain and rain to east central New York. Mainly snow fell across Hamilton and northern Warren counties, with sleet and freezing rain mixing in at times. Snowfall amounts generally ranged from 5 to 9 inches, with liquid equivalent amounts ranging from 1 to 2 1/2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 22, 7:10 PM EST, 20 minutes earlier.

Area forecast discussion, Nov 22, 7:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
710 PM EST TUE NOV 22 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE SOUTHERN OHIO VALLEY THIS
EVENING...WILL TRACK EASTWARD ALONG THE INTERSTATE-80 CORRIDOR...
AND BE OFF THE EAST COAST BY LATE WEDNESDAY. THE STORM WILL QUICKLY
EXIT LATER WEDNESDAY SETTING THE REGION UP FOR A DRY THANKSGIVING
DAY WITH SEASONABLE TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 630 PM...HAVE SPED UP THE ARRIVAL OF THE PCPN ACROSS THE
REGION BASED ON RADAR IMAGERY...GENERALLY AN HOUR OR TWO FASTER THAN
PREVIOUSLY FORECAST. HAVE ALSO UPDATED HOURLY TEMPS GRIDS TO ACCOUNT
FOR CURRENT COOLER TEMPS THAN PREVIOUS FORECAST HAD. REST OF
PREVIOUS FCST GENERALLY UNCHANGED FOR NOW. DID NOT CHANGE ANY OF THE
WORDED PRODUCTS WITH THIS UPDATE SINCE THE CHANGES MADE TO THE GRIDS
WOULD NOT HAVE AFFECTED THE WORDED PRODUCTS

****PREVIOUS DISCUSSION****
AS OF 400 PM...NO PRECIPITATION IN OUR AREA YET...BUT RADAR
INDICATES IT WAS QUICKLY MOVING IN FROM THE SOUTHWEST FROM
PENNSYLVANIA. PRECIPITATION LOOK TO ARRIVE AROUND 600 PM AREAS SOUTH
OF ALBANY...6-8 PM LOCALLY...AND AFTER 800 PM FURTHER NORTH.

THIS IS AN OPEN WAVE LOW PRESSURE WITH LOTS OF MOISTURE FROM BOTH
THE PACIFIC AND GULF OF MEXICO. THE STORM WAS LOCATED NEAR
INDIANAPOLIS IN AND MOVING TO THE EAST NORTHEAST ALONG AN IMPRESSIVE
BAROCLINIC ZONE.

THE CONFIDENCE IS HIGH IN THE TRACK OF THE STORM. HOWEVER...THE
CONFIDENCE IS NOT AS HIGH AS THE ULTIMATE P-TYPES THAT FALL. THE
OPERATIONAL NAM MODEL CONTINUES TO OFFER A SLIGHTLY COLDER SOLUTION
VERSUS THE GFS. EITHER WAY...MUCH OF OUR REGION WILL BE "ON THE
FENCE" OF RAIN VERSUS MIXED PRECIPITATION. CONFIDENCE OF P-TYPE IS
HIGHEST SOUTH AND NORTH OF THE CAPITAL DISTRICT. TO THE SOUTH IT
WILL BE ALL BE IN THE FORM OF RAIN. TO THE NORTH...IT LOOKS TO FALL
MOST AS SNOW...MIXING PERHAPS WITH A LITTLE SLEET OR EVEN FREEZING
RAIN.

RIGHT IN THE CAPITAL DISTRICT...IT IS STILL UNCLEAR EXACTLY WHICH
PTYPE WILL PREVAIL. THE KEY FACTORS WILL BE THE EXACT TRACK OF THE
STORM...(EVEN A 10 OR 20 MILE DEVIATION COULD BE ENOUGH TO MAKE THE
DIFFERENCE). ALSO...PRECIPITATION INTENSITY COULD PLAY A ROLE. THE
BEST FGEN LOOKS TO BE RIGHT OVER THE CAPITAL DISTRICT AND POINT
NORTHWARD. IF THE PRECIPITATION WERE TO FALL HARD ENOUGH IT COULD
CONCEIVABLY COOL THE COLUMN JUST ENOUGH TO SWITCH RAIN TO SLEET AND
SNOW. WE WILL JUST HAVE TO WAIT TO SEE WHAT HAPPENS AS THE
PRECIPITATION NEARS LATER THIS EVENING. FOR NOW...WE THINK THE
RAIN/MIX LINE WILL BE JUST NORTH AND WEST OF ALBANY. STAY
TUNED.

FOR THE NEXT SEVERAL HOURS...LOOK FOR PRECIPITATION TO MOVE IN FROM
SOUTH TO NORTH QUICKLY. IT WILL START AS MOSTLY RAIN SOUTH OF
ALBANY...BUT AGAIN MIGHT MIX WITH SLEET. FURTHER NORTH...A RAIN SNOW
MIX WILL EVENTUALLY CHANGE TO ALL SNOW.

OVERNIGHT LOWS WILL RANGE FROM THE UPPER 30S WELL SOUTH OF
ALBANY...LOWER TO MID 30S LOCALLY...25 TO 30 NORTH.

&&

.SHORT TERM /6AM WEDNESDAY THROUGH FRIDAY NIGHT/...
BY TOMORROW MORNING...THE STORM  WILL NEAR OR JUST SOUTH OF NEW YORK
CITY...HEADING QUICKLY EAST. PRECIPITATION WILL RAPIDLY BE
DIMINISHING TO SCATTERED SHOWERS. WE DECIDED TO KEEP HEADLINES UP
THROUGH THE DAY SINCE THERE MIGHT BE A FEW RESIDUAL SNOW OR SLEET
SHOWERS INTO THE AFTERNOON WHICH COULD MARGINALLY IMPACT THE HOLIDAY
TRAVEL. HOWEVER...THE LION SHARE OF THE STORM WILL TAKE PLACE
THROUGH WEDNESDAY MORNING.

ADDITIONAL AMOUNTS OF SNOW AND SLEET SHOULD BE CONSIDERABLY LESS
THAN WHAT FALLS TONIGHT. WITH TEMPERATURES PROJECTED TO GO ABOVE
FREEZING EVERYWHERE...FREEZING RAIN ISSUES SHOULD BE NIL.

HIGH TEMPERATURES WILL BE IN THE 30S WELL NORTH AND WEST OF
ALBANY...AROUND 40 LOCALLY...LOW TO MID 40S WELL SOUTH.

LARGE HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST BY THANKSGIVING
AND TAKE CONTROL OF OUR WEATHER. IT WILL BE DRY WITH LOTS OF
SUNSHINE FOR TURKEY DAY ALONG WITH SEASONABLE TEMPERATURE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A TRANQUIL PERIOD OF WEATHER FOR THE REGION WILL CONTINUE AS AN
OMEGA BLOCK DEVELOPS OVER THE EASTERN CONUS AND WESTERN ATLANTIC.  A
CUT OFF LOW IS EXPECTED OVER BERMUDA WHILE ANOTHER EVOLVING CUT OFF
IS EXPECTED OVER THE MISSISSIPPI RIVER VALLEY AND SLOWLY MIGRATING
EAST TOWARD THE OHIO VALLEY.  THIS WILL PLACE THE EASTERN SEABOARD
UNDER THE INFLUENCE OF A RIDGE TO BRING THE RATHER TRANQUIL AND
SEASONABLE CONDITIONS.  SOME SPILL OVER WITH RESPECT TO CLOUDS IS
EXPECTED DURING THE WEEKEND BUT EXPECTATIONS ARE FOR MAINLY DRY
CONDITIONS FOR THE CWFA.

HEADING INTO MONDAY...ADDITIONAL CLOUD COVER WITH AN EVER INCREASING
ATLANTIC MOISTURE ENTRAINMENT ALONG WITH THE CHANCE FOR LIGHT
RAIN/SHOWERS.  THERMAL PROFILES LOOK RATHER MILD TO PRECLUDE THE
MENTION OF WINTER-TYPE PRECIPITATION.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD IFR DUE TO LOW CLOUDS...PRECIPITATION...AND MIST IN STORE
FOR TONIGHT INTO EARLY WEDNESDAY.

KPOU CONDITIONS ALREADY IFR THERE AS RAIN HAS ALREADY BEGUN. EXPECT
IFR TO LIFR CONDITION TO PREVAIL THROUGH ABOUT 16Z WEDNESDAY...WITH
MVFR/VFR CONDITIONS THEREAFTER.

KGFL AND KALB...VFR/MVFR FLIGHT CONDITION WILL CONTINUE TO
DETERIORATE AS CEILINGS LOWER AND PRECIPITATION COMMENCES. THE
PRECIPITATION WILL OCCUR MAINLY AS RAIN AT KALB...AND IS LIKELY TO
OCCUR AS A MIX OF SNOW...SLEET...AND FREEZING RAIN AT KGFL. DIABATIC
COOLING COULD RESULT IN SOME SLEET AT KALB...ESPECIALLY AFTER
MIDNIGHT. MAINLY IFR CONDITIONS EXPECTED TO BEGIN AT KALB BY AROUND
02Z...AND AROUND 04Z AT KGFL. THE IFR CONDITIONS WILL PREVAIL
THROUGH ABOUT NOONTIME ON WEDNESDAY...WITH MVFR/VFR CONDITIONS
THEREAFTER.

LLWS WILL ALSO OCCUR AT THE TAF SITES...GENERALLY BETWEEN ABOUT 04Z
AND 14Z-16Z ON WEDNESAY.

OUTLOOK...
WED NT-SUN...VFR...NO SIG WX.

&&

.HYDROLOGY...
MUCH OF TODAY WILL BE DRY ACROSS THE FORECAST AREA.

A SIGNIFICANT PRECIPITATION EVENT WILL ENSUE ACROSS OUR REGION
TONIGHT INTO WEDNESDAY. STRONG LOW PRESSURE WILL TRACK THROUGH THE
OHIO VALLEY...ACROSS NORTHERN PENNSYLVANIA...AND OFF THE MID
ATLANTIC COAST BY WEDNESDAY NIGHT. THIS STORM LOOKS TO BRING ONE TO
TWO-PLUSH INCHES OF PRECIPITATION TO OUR HYDROLOGICAL SERVICE AREA.
SOME OF THE PRECIPITATION WILL LIKELY FALL AS SNOW OR MIXED
PRECIPITATION...MAINLY NORTH AND WEST OF ALBANY. AT THIS TIME THE
RAINFALL FURTHER SOUTH AND EAST WILL LIKELY NOT INVOLVE FLOODING OF
MAINSTREAM RIVERS OR STREAMS...BUT SIGNIFICANT WITHIN BANK RISES CAN
BE ANTICIPATED.

DRY WEATHER RETURNS FOR THANKSGIVING THROUGH THE WEEKEND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.CLIMATE...
WETTEST YEARS - ALBANY - SINCE 1820

1)  55.78 INCHES 1871
2)  55.81 INCHES 1870
3)  51.83 INCHES 1850
4)  49.80 INCHES 1827
5)  49.37 INCHES 1878
6)  48.35 INCHES 1843
7)  48.34 INCHES THROUGH NOVEMBER 21ST
8)  48.22 INCHES 1848
9)  47.79 INCHES 2008
10) 47.72 INCHES 2005

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     WEDNESDAY FOR NYZ038>041-048>050-054-082>084.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 7 PM EST
     WEDNESDAY FOR NYZ032-033-042-043.
     WINTER WEATHER ADVISORY FROM 5 AM TO 7 PM EST WEDNESDAY FOR
     NYZ047-051-058.
MA...WINTER WEATHER ADVISORY FROM 5 AM TO 7 PM EST WEDNESDAY FOR
     MAZ001-025.
VT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     WEDNESDAY FOR VTZ013>015.

&&

SYNOPSIS...GJM/HWJIV
NEAR TERM...GJM/HWJIV
SHORT TERM...HWJIV
LONG TERM...BGM
AVIATION...GJM
HYDROLOGY...IAA/HWJIV
CLIMATE...IAA/KGM
Hazardous weather outlook, Nov 22, 2:19 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
219 PM EST TUE NOV 22 2011

NYZ032-033-042-043-231200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
219 PM EST TUE NOV 22 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEASTERN ADIRONDACKS
AND NORTHERN TACONICS OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED.

NYZ038>041-048>050-054-082>084-VTZ013>015-231200-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN RENSSELAER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
219 PM EST TUE NOV 22 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOHAWK VALLEY OF EAST
CENTRAL NEW YORK...THE CAPITAL DISTRICT NORTH OF THE MOHAWK RIVER
AS WELL AS SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ047-051-058-231200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY-
WESTERN GREENE-
219 PM EST TUE NOV 22 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
THE NORTHERN CATSKILLS OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ052-053-059>061-063>066-231200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
219 PM EST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE GREATER CAPITAL DISTRICT AND POINTS SOUTH IN EAST CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD RAIN IS EXPECTED TONIGHT BUT AT THIS POINT...IT LOOKS AS IF
IN THIS AREA THE PRECIPITATION WILL FALL EXCLUSIVELY AS RAIN.
HOWEVER...IF TEMPERATURES WERE TO TURN EVEN SLIGHTLY COLDER THAN
WE CURRENTLY THINK...SOME SLEET FREEZING RAIN AND EVEN SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 flood. Local standard time, as filed.

Winter Storm, Hamilton

When
November 22, 7:30 PM EST to November 23, 12:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Northern Warren

When
November 22, 8:00 PM EST to November 23, 12:00 PM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Flood, Ulster

When
November 23, 12:00 PM EST to 1:45 PM EST
Where
Ulster County, 1.19 mi W of Connelly to 0.92 mi W of Connelly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.899, -74.023

Route 213 was closed due to flooding between Canal Street (County Route 25) and Mountain Road.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350551, 350552, 350553.